West Virginia, 2015

Hail and Damaging Winds in West Virginia, June 23, 2015

June 23, 2015 · NWS PBZ · 4 events in 2 counties and zones

Showers and thunderstorms were widespread across Western Pennsylvania and northern West Virginia on the 23rd, ahead of a slow moving cold front. Some thunderstorms were severe, with isolated flash flooding as well.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Showers and thunderstorms were widespread across Western Pennsylvania and northern West Virginia on the 23rd, ahead of a slow moving cold front. Some thunderstorms were severe, with isolated flash flooding as well.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jun 23, 1:19 PM EST, 46 minutes earlier.

Area forecast discussion, Jun 23, 1:19 PM EST, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
219 PM EDT TUE JUN 23 2015

.SYNOPSIS...
HIGH PRESSURE RETURNS WEDNESDAY. UNSETTLED...BUT LESS HUMID
WEATHER RETURNS FOR LATE WEEK.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
STORMS HAVE DEVELOPED INTO A LINE AND WILL MOVE THROUGH THE
SOUTHERN PART OF THE CWA THROUGH LATE AFTERNOON. RAPID IMPROVEMENT
IS FORECAST BEHIND THIS FEATURE AS DEWPOINTS IN THE 50S MAKE A
RETURN. WITH WINDS FROM THE NORTH AROUND 5KTS AND DESPITE RAINFALL
DURING THE DAY...STILL THINK FOG WILL NOT BE WIDESPREAD ENOUGH TO
BE MENTIONED IN GRIDDED DATABASE.

HIGH PRESSURE BUILDS EAST ALLOWING FOR A DRY AND LESS HUMID
WEDNESDAY. H8 TEMPS FALL BELOW 12C WHICH YIELDS MID AND UPPER 70S
USING ENERGY BLOCK METHOD. TEMPS WERE A BLEND OF EXISTING GRIDS
AND BIAS CORRECTED MET GUIDANCE. BUFR SOUNDINGS PORTRAY A FAIR
AMOUNT OF CU TOMORROW WITH A MODEST LAYER OF 85% RH AND GREATER IN
THE LOWEST 6KFT. THERE IS ENOUGH DRY AIR ABOVE TO MIX DOWN THAT
SHOULD ALLOW FOR A PARTLY CLOUDY FORECAST.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/...
BENIGN WEATHER WEDNESDAY NIGHT AS HIGH PRESSURE SLOWLY MOVES EAST.
MID AND UPPER LEVEL MOISTURE STREAMS IN FROM THE UPPER MIDWEST.
AN MCS IS FORECAST TO BE MOVING THROUGH IND/OH/MI DURING THE EARLY
MORNING HOURS THURSDAY. WHAT IS LEFT OF THIS SYSTEM REACHES OUR
AREA BY MIDDAY. GIVEN CANOPY OF CLOUDS OVERHEAD AND TIME OF
PASSAGE DO NOT FORESEE A WIDESPREAD SEVERE WEATHER THREAT.
PROPAGATION VECTORS TAKE THE SYSTEM THROUGH SOUTHERN 1/3 OF
CWA...SOUTHEASTERN OH AND NORTHERN WV. IF THIS SYSTEM SLOWS DOWN
OR DEVELOPS FARTHER NORTH THAN EXPECTED THEN A LARGE AREA WILL BE
UNDER THE GUN FOR THE THREAT OF DAMAGING WIND AND POSSIBLY HAIL.
INSTABILITY PARAMETERS ARE NOT AS IMPRESSIVE AS THEY WERE
TODAY...SO ATMOSPHERE WON'T BE AS VOLATILE. NONETHELESS...IF YOU
HAVE OUTDOOR PLANS THURSDAY...PLEASE KEEP TUNED FOR LATER
FORECASTS. BAROCLINIC ZONE MOVES THROUGH THURSDAY NIGHT SO ANOTHER
ROUND OF SHOWERS AND THUNDERSTORMS ARE POSSIBLE. PWATS ARE AROUND
1.5" WITH WARM CLOUD DEPTHS OF 9KFT...SO HIGH WATER NOT A HUGE
CONCERN...BUT IF STORMS TRAIN OVER THE SAME AREA AS WERE HIT
DURING THE DAY THEN FLOODING COULD BE A CONCERN.

FRIDAY THE UPPER-LEVEL FLOW FLATTENS WEST TO EAST AND THE WEAK
SURFACE LOW STAGNATES OVER THE OHIO RIVER VALLEY. THE RESULT IS
THAT MOISTURE NEVER CLEARS THE SOUTHERN 1/2 OF THE FORECAST
AREA...KEEPING RAIN CHANCES HIGHER THROUGH FRIDAY EVENING WITH
ANOTHER AFTERNOON FLARE-UP OF CONVECTION OVER THE HIGH TERRAIN OF
PA/WV/MD.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
AN UPPER-LEVEL WAVE PASSING THROUGH THE WESTERN GREAT LAKES FRIDAY
NIGHT WILL SERVE TO AMPLIFY THE MERIDIONAL FLOW PATTERN.
PRECIPITATION CHANCES WILL CONTINUE INTO THE WEEKEND AS MOISTURE
ASSOCIATED WITH THE SURFACE LOW WILL LINGER...MAINLY ACROSS OUR
SOUTH. BY THE MIDDLE PART OF THE WEEKEND THE EASTERN CONUS TROF IS
IN FULL EFFECT WITH INCREASED CLOUD COVER RESULTING IN MODERATED
TEMPERATURE READINGS. GUIDANCE DIFFERS A BIT ON THE EXACT
EVOLUTION OF THE UPPER-LEVEL TROF...WITH THE WETTER GFS CUTTING
OFF THE LOW DIRECTLY OVERHEAD. REGARDLESS OF THE MINUTIAE...IT
APPEARS AS TROF WILL BE HERE TO STAY AS A RE-ENFORCING WAVE WILL
DIVE IN FROM THE NORTHWEST BY EARLY NEXT WEEK.
TAX

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
LINE OF STORMS WILL IMPACT ALL TERMINALS SAVE FOR FKL AND DUJ THIS
AFTERNOON PRODUCING BRIEF IFR RESTRICTIONS. THIS WILL BE THROUGH
SOUTHERN TERMINAL OF MGW BY 22Z-23Z. VFR WEATHER RETURNS AFTER THE
LINE OF SHOWERS AND STORMS MOVE THROUGH. THE COMBINATION OF DRY
AIR AND NORTHERLY WINDS AROUND 5KTS SHOULD KEEP FOG AT BAY. DID
INTRODUCE MVFR RESTRICTIONS AT ZZV AND MGW DURING THE PREDAWN
HOURS.

.OUTLOOK.../TUESDAY NIGHT THROUGH SATURDAY/...
RESTRICTIONS ARE POSSIBLE BY THURSDAY AND FRIDAY WITH THE PASSAGE
OF UPPER LEVEL DISTURBANCES.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Jun 23, 11:51 AM EST, 2 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
1251 PM EDT TUE JUN 23 2015

OHZ039>041-048>050-057>059-068-069-PAZ013-014-020>023-029-073-WVZ001-
002-241700-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH-
MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-LAWRENCE-BUTLER-BEAVER-
ALLEGHENY-ARMSTRONG-INDIANA-WASHINGTON-WESTMORELAND-HANCOCK-BROOKE-
1251 PM EDT TUE JUN 23 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA AND NORTHERN PANHANDLE OF
WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THIS IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON. THE
MAIN THREATS WILL BE DAMAGING WIND GUSTS AND ISOLATED LARGE HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ001-PAZ031-074>076-WVZ003-004-012-021>023-041-241700-
GARRETT-GREENE-WESTMORELAND RIDGES-FAYETTE-FAYETTE RIDGES-OHIO-
MARSHALL-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER-
1251 PM EDT TUE JUN 23 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...SOUTHWEST
PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF
WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THIS IS AN ENHANCED RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON.
THE MAIN THREATS WILL BE DAMAGING WIND GUSTS AND ISOLATED LARGE
HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS THURSDAY WITH
DAMAGING WINDS BEING THE PRIMARY THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ007>009-015-016-241700-
MERCER-VENANGO-FOREST-CLARION-JEFFERSON PA-
1251 PM EDT TUE JUN 23 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST PENNSYLVANIA AND
WEST CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

98

In the hours before

Local storm report, Jun 23, 12:53 PM EST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
153 PM EDT TUE JUN 23 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0153 PM     HEAVY RAIN       MACDALE                 39.72N  80.23W
06/23/2015  M1.50 INCH       MONONGALIA         WV   NWS EMPLOYEE

            RAIN FELL IN 45 MINUTES.

&&

EVENT NUMBER PBZ1501995
Local storm report, Jun 23, 12:54 PM EST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PITTSBURGH PA
154 PM EDT TUE JUN 23 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0153 PM     HEAVY RAIN       MONACA                  40.68N  80.27W
06/23/2015  M1.50 INCH       BEAVER             PA   NWS EMPLOYEE

            RAIN FELL IN 45 MINUTES.

&&

CORRECTED COUNTY/STATE...LOCATION

EVENT NUMBER PBZ1501995
Local storm report, Jun 23, 1:04 PM EST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
204 PM EDT TUE JUN 23 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0202 PM     HEAVY RAIN       5 SW WEST SUNBURY       40.95N  79.96W
06/23/2015  M1.60 INCH       BUTLER             PA   TRAINED SPOTTER

            SINCE 7AM.

&&

EVENT NUMBER PBZ1501996
Local storm report, Jun 23, 1:19 PM EST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
219 PM EDT TUE JUN 23 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0132 PM     TSTM WND DMG     VANPORT                 40.68N  80.33W
06/23/2015                   BEAVER             PA   SOCIAL MEDIA

            WIRES REPORTED DOWN.

&&

EVENT NUMBER PBZ1501997
Local storm report, Jun 23, 1:23 PM EST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
223 PM EDT TUE JUN 23 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0128 PM     TSTM WND DMG     INDUSTRY                40.66N  80.41W
06/23/2015                   BEAVER             PA   SOCIAL MEDIA

            TREES REPORTED DOWN ON STATE ROUTE 68

&&

EVENT NUMBER PBZ1501998
Local storm report, Jun 23, 1:42 PM EST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
242 PM EDT TUE JUN 23 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 PM     TSTM WND DMG     SARVER                  40.73N  79.73W
06/23/2015                   BUTLER             PA   SOCIAL MEDIA

            TREES REPORTED DOWN NEAR INTERSECTION OF GRIMM AND BEAR
            CREEK ROAD.

&&

EVENT NUMBER PBZ1501999

The radar

The Pittsburgh radar (KPBZ), 44 km away, was scanning. The volume nearest the first event began at 19:06 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Brooke

When
June 23, 2:05 PM EST
Where
Brooke County, 1.26 mi ENE of Bethany
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
40.210, -80.530

Law enforcement reported trees down.

Thunderstorm Wind, Preston

When
June 23, 2:50 PM EST
Where
Preston County, Rowlesburg
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Department of Highways
Coordinates
39.350, -79.670

The Department of Highways reported tree down.

Thunderstorm Wind, Preston

When
June 23, 2:55 PM EST
Where
Preston County, 1.27 mi WSW of Hopemont
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
39.420, -79.540

Law enforcement reported trees down.

Hail, Preston

When
June 23, 3:05 PM EST
Where
Preston County, 0.53 mi E of Corinth
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.420, -79.490

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2015Every state in 2015This day in weather historyWarnings in West Virginia, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 587279, 587280, 587281, 587278.